Tumor lysis syndrome after propranolol therapy in ulcerative infantile hemangioma: Rare complication or incidental finding?

R. Cavalli, R. B. Buffon, M. De Souza, A. M. Colli, C. Gelmetti

Research output: Contribution to journalArticle

Abstract

A 33-day-old female with an ulcerated infantile hemangioma (IH) undergoing oral therapy with propranolol 2 mg/kg per day developed hyperkalemia and hyperphosphatemia 24 h after starting medication. No electrocardiographic or clinical abnormalities secondary to the electrolyte changes were noticed. A laboratory tumor lysis syndrome (TLS) was diagnosed after excluding other causes of electrolyte imbalance in the diagnostic workup. No treatment was required to reverse the TLS condition, and the propranolol therapy was continued as the electrolyte alterations were only mild. One month later, the IH was remarkably reduced in size and no longer ulcerated. Maintenance of propranolol was extended for a total of 6 months. Parallel to the gradual involution of the IH, serum potassium and phosphorus levels returned within normal levels. We suggest that TLS may be a rare complication of ulcerated IH treated with propranolol. Clinicians must be aware and order appropriate screening tests for TLS in patients at risk.

Original languageEnglish
Pages (from-to)106-109
Number of pages4
JournalDermatology
Volume224
Issue number2
DOIs
Publication statusPublished - May 2012

    Fingerprint

Keywords

  • Hemangioma
  • Hyperkalemia
  • Infancy
  • Propranolol
  • Tumor lysis syndrome

ASJC Scopus subject areas

  • Dermatology

Cite this